MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER TRAUMA KIEL DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 1806-4265
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The patient underwent surgery using t2scn for a supracondylar fracture after tka.When drilling was performed to insert the most distal screw, the drill contacted the nail or peg and broke off at about 4 cm from the tip.Additional information received on 10/29/2021: the procedure was completed successfully with a surgical delay of 30 mins.The tip of the broken drill remained in the patient's bone.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the drill bit is broken as complained.The device inspection revealed the following: the visual inspection has shown that a fragment of about 50mm length is broken off from the received drill bit, the fragment was not returned for evaluation.The remaining cutting edges are completely blunt, there are nicks and dents all over visible.The breakage surface reveals a smooth surface.This confirms a sudden brittle fracture.All the present signs are evident enough to suggest that there was an intense usage of the drill including high bending load which led to a forced brittle fracture.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by a mechanical overload due to an excessive metallic contact as described in the event description.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
DRILL, TRI-FLAT T2 FEMUR Ø4,2X340 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
nathe hendricks
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12790816
Report Number0009610622-2021-00783
Device Sequence Number19831686
Product Code HWE
UDI-Device Identifier04546540196781
UDI-Public04546540196781
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4265
Device Catalogue Number18064265
Device Lot NumberKU111658
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/14/2021
Supplement Date Received by Manufacturer02/03/2022
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date03/02/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown